Alert archive / New York / Tornado Warnings in 2025

Tornado Warning 3, NWS Binghamton, NY

April 29, 2025Cayuga County, Seneca County, Tompkins County, New York

NWS Binghamton, NY issued this tornado warning at Apr 29, 2025, 6:48 PM EDT for Cayuga County, Seneca County, Tompkins County, New York. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2025, 6:48 PM EDT (22:48 UTC)
Expired
Apr 29, 2025, 7:15 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cayuga County, NY, Seneca County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:54 PM EDTTSTM WND DMG1 S Hayts Corners, NYPower pole snapped on Route 96 near shared border of towns of Romulus and Ovid. Second storm that passed through area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:26 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

499 
WFUS51 KBGM 292248
TORBGM
NYC011-099-109-292315-
/O.NEW.KBGM.TO.W.0003.250429T2248Z-250429T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
648 PM EDT Tue Apr 29 2025

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Southeastern Seneca County in central New York...
  Southwestern Cayuga County in central New York...
  North central Tompkins County in central New York...

* Until 715 PM EDT.

* At 648 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Kidders, or 15 miles northwest of Ithaca, moving
  east at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Genoa around 655 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4255 7675 4269 7684 4276 7654 4260 7643
      4255 7669
TIME...MOT...LOC 2248Z 266DEG 61KT 4263 7668 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DJN
1 follow-up statement
254 
WWUS51 KBGM 292307
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
707 PM EDT Tue Apr 29 2025

NYC011-099-109-292317-
/O.EXP.KBGM.TO.W.0003.000000T0000Z-250429T2315Z/
Seneca NY-Cayuga NY-Tompkins NY-
707 PM EDT Tue Apr 29 2025

...THE TORNADO WARNING FOR SOUTHEASTERN SENECA...SOUTHWESTERN CAYUGA
AND NORTH CENTRAL TOMPKINS COUNTIES WILL EXPIRE AT 715 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.

LAT...LON 4255 7675 4269 7684 4276 7654 4260 7643
      4255 7669
TIME...MOT...LOC 2307Z 266DEG 61KT 4265 7628 

$$

DJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Apr 29, 3:06 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 29, 3:06 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
306 PM EDT Tue Apr 29 2025

.SYNOPSIS...
Scattered strong to severe thunderstorms with damaging gusts remain
possible this evening, especially across Central NY. A cold front
passes through overnight and will drop temperatures tonight and
result in a cool day tomorrow. The midweek period will remain dry
with the next round of showers and storms then possible on
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
300 PM update...

Clear skies has led to efficient daytime heating. Temperatures
have climbed into the upper 70s to low 80s this afternoon. This
has then resulted an unstable environment over western NY and
instability continues to increase. The only issue is that there
has not been anything to trigger storms this afternoon, though a
couple of showers are passing through the Finger Lakes region.
Most CAMs continue to show a wave kicking off a first round of
showers and storms late this afternoon and early evening. With
instability and shear expected to increase prior to these storms
moving into the region, conditions will be favorable for
scattered strong to severe thunderstorms over Central NY. The
main hazard will be damaging wind gusts as inverted-V soundings
will favor stronger winds mixing to the surface. DCAPE values
are expected to be in the 600 to 900 range. Small hail will also
be possible. Low-level shear values will favor rotating storms
but LCL heights will initially be too high with values around
1200m for tornadoes to develop. While stronger storms cannot be
ruled out late today over NEPA and Catskills, the severe threat
does decrease from NW to SE over the region.

A second line of showers and thunderstorms is expected ahead of cold
front and move in late this evening. Instability is expected to
decrease late today, especially if the first round occurs as most
models are suggesting. DCAPE values will remain elevated through the
late evening and this line will move through quickly, so strong wind
gusts will be possible. If the line can remain organized, then weak
spin ups cannot be completely ruled out. This second round of showers
and storms is expected to be through the region by midnight or
shortly there after.

The aforementioned cold front will drop temperatures into the 30s
and 40s tonight/early Wednesday morning. Temperatures will then only
climb into the 50s and low 60s tomorrow. Conditions will be quite
dry with RH as low as 25 to 30% but any concern for fire weather is
low as winds will gradually decrease throughout the day. Northwest
flow will likely keep lake clouds around through at least the
morning hours. Overnight lows will be in the 30s across most of the
region while lower elevation locations in NEPA may just hang onto
the 40s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
300 PM Update...

High pressure will slide east of the area Thursday morning and
a warm front will start to approach from the south and west
associated with a surface low moving north into the Great Lakes
region. A few showers can start to develop west of I-81 ahead of
the front Thursday afternoon. With southwest flow in place, it
will be a warmer day with high temperatures ranging from the
upper 60s to the mid 70s.

As the low slowly moves northeast into southern Ontario and the
warm front continues to lift north, the chance for showers will
continue into Thursday night, especially during the evening
hours. The operational NAM and Euro both show some elevated
instability, with the frontal passage, but soundings are pretty
stable, so limited thunder to a slight chance for now. With the
CWA remaining in the warm sector with southwesterly flow, it
will be a mild night with lows mainly in the 50s.

The chance for showers and embedded thunderstorms will continue
into Friday, especially during the afternoon, as an upper level
shortwave moves through along with a surface cold front
extending from the low traversing eastern Canada. CAPE values
look to be generally around 200-500 J/kg but there are some
pockets of 1000 J/kg being shown, especially east of I-81, along
with 30-40 knots of shear and low level lapse rates of 7-9 C/km
so the environment does look more favorable for thunder this
day. The front is expected to be off to the east by Friday
evening and showers will briefly diminish in coverage before a
deeper upper trough and developing surface low bring a period of
steadier rainfall to start the weekend Saturday. Friday will
remain quite warm with highs in the mainly in the mid and upper
70s. Some valley locations in NE PA look to make a run at 80
degrees. Saturday will feature a wide range in temperatures as
the cold front pushes east and winds start to shift to the
northwest. Highs are expected to range from the mid and upper 50s
around the Finger Lakes region to the mid 60s to around 70 degrees
over the Catskills and NE PA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
300 PM Update...

The steadier rainfall is expected to taper off Saturday evening
as the surface low tracks to the northeast, but with the
northwest flow off the Great Lakes, there could be some
lingering spotty showers or drizzle, mainly across CNY. Turning
cooler with lows Saturday night in the upper 30s to the mid 40s.

Sunday into early next week does look largely dry as surface
high pressure builds in, but with upper level troughiness and
northwest flow still in place, a spotty shower or two cannot be
ruled out off Lake Ontario Sunday. The outlier in this solution
is the operational Euro and European ensemble which has the
upper trough closing off into a upper low which retrogrades
lowly back westward, which would lead to a chance of isolated to
scattered showers Sunday into early next week. The drier
solution would support a warming trend early next week, while
the European solution would keep more clouds around and
temperatures closer to average.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Conditions will mainly be VFR this period. A couple rounds of
showers and thunderstorms will be possible late this afternoon
and through the overnight hours. Tempos with thunderstorms were
added to RME and SYR as storms will move in from the NW. We
will need to monitor how storms develop as there remains some
uncertainty on timing and coverage. Amendments may be needed for
any thunderstorms that could impact the other terminals as the
systems progress. Any showers or storms that pass over a
terminal may bring brief restrictions.

Northwest flow off Lake Ontario will lead cloudy skies and MVFR
ceilings at most Central NY terminals early Wednesday morning.
Brief Fuel Alt will also be possible. All terminals will be back
to VFR by 12 to 14z.

Gusty southerly winds will become northwesterly following the
passage of a cold front tonight. Winds remain gusty through the
late morning hours on Wednesday before gradually becoming calmer
in the afternoon. Some guidance was hinting at brief, borderline
low-level wind shear but the timing seemed to line up with the
convective showers/storms that are expected to pass through.
Because of this, it was left out of this set of TAFs.

Outlook...

Wednesday Night...Mainly VFR.

Thursday...Occasional restrictions possible in scattered rain
showers, mainly during the afternoon and through the evening.

Friday and Saturday...Rain showers likely and a slight chance
for thunderstorms with associated restrictions at times.

Sunday...Mainly VFR; low chance for rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...AJG/BTL
SHORT TERM...DK
LONG TERM...DK
AVIATION...BTL
Hazardous weather outlook, Apr 29, 6:15 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
615 PM EDT Tue Apr 29 2025

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-302215-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
615 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered strong and isolated severe thunderstorms are anticipated
out ahead of and along a cold front passage. Storms are expected to
develop around 6pm through midnight. Gusty to damaging winds and
hail are possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044-055-PAZ038-302215-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
615 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Local storm report, Apr 29, 6:10 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
610 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Dmg     Vienna                  43.23N 75.72W
04/29/2025                   Oneida             NY   911 Call Center

            Multiple trees and wires down across Vienna.

&&
Local storm report, Apr 29, 6:19 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
619 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     1 NW Sennett            43.01N 76.55W
04/29/2025                   Cayuga             NY   Trained Spotter

&&
Local storm report, Apr 29, 6:23 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
623 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     Floyd                   43.22N 75.35W
04/29/2025                   Oneida             NY   911 Call Center

            Tree on trailer, 5 people trapped in
            trailer. Unknown injuries.

&&
Local storm report, Apr 29, 6:26 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
626 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Tstm Wnd Dmg     Stokes Corner           43.30N 75.47W
04/29/2025                   Oneida             NY   911 Call Center

            Tree on house, person trapped in basement.

&&
Local storm report, Apr 29, 6:36 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
636 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Dmg     2 E Keuka Park          42.61N 77.04W
04/29/2025                   Yates              NY   911 Call Center

            Tree on road.

&&
Local storm report, Apr 29, 6:44 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
644 PM EDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     2 NNE Crosby            42.58N 77.08W
04/29/2025                   Yates              NY   911 Call Center

            Tree down on State Route 54.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:37 PM EDTSevere Thunderstorm WarningBGMSeneca26 min
Apr 29, 4:42 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Seneca, Tompkins48 min
Apr 29, 4:56 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga49 min
Apr 29, 5:12 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga48 min
Apr 29, 5:19 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga41 min
Apr 29, 5:44 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida36 min
Apr 29, 5:58 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates47 min
Apr 29, 6:19 PM EDTSevere Thunderstorm WarningBGMSteuben41 min
Apr 29, 6:26 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca, Yates49 min
Apr 29, 6:41 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMCayuga, Seneca, Tompkins, Yates34 min
Apr 29, 6:50 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben40 min
Apr 29, 7:01 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMCayuga, Cortland, Tompkins44 min
Apr 29, 7:11 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison49 min
Apr 29, 7:21 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Chenango, Cortland, Tioga, Tompkins39 min
Apr 29, 7:42 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego, Tioga48 min

Nearby

Tornado Warnings in New York, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.